Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 121, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2008, 2:58 PM EDT for 6 counties in Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2008, 2:58 PM EDT (18:58 UTC)
- Expired
- Jul 24, 2008, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Juniata County, PA, Mifflin County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 100 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:37 PM EDT | HAIL 0.88 | Selinsgrove, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 241858
SVRCTP
PAC067-087-097-099-109-119-241945-
/O.NEW.KCTP.SV.W.0121.080724T1858Z-080724T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT THU JUL 24 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
NORTHEASTERN JUNIATA COUNTY IN CENTRAL PENNSYLVANIA...
NORTHEASTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...
SNYDER COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHERN UNION COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 345 PM EDT
* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MIFFLINBURG TO TROXELVILLE TO
ALFARATA...AND MOVING EAST AT 29 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FOREST HILL AND PENNS CREEK AROUND 305 PM EDT...
VICKSBURG AND MIDDLEBURG AROUND 310 PM EDT...
WINFIELD AND MCALISTERVILLE AROUND 320 PM EDT...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4083 7651 4071 7663 4063 7684 4063 7686
4061 7691 4062 7695 4057 7699 4066 7768
4081 7732 4099 7713 4091 7657 4088 7655
4088 7652 4085 7650
TIME...MOT...LOC 1858Z 280DEG 25KT 4090 7708 4079 7719
4069 7745
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:14 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 24, 2:14 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 214 PM EDT THU JUL 24 2008 .SYNOPSIS... A SLOW MOVING COLD FRONT OVER EASTERN PENNSYLVANIA...WILL CONTINUE OFF THE MID ATLANTIC COAST BY LATER TODAY AND OVERNIGHT. MEANWHILE A STRONG DISTURBANCE ALOFT WILL CROSS PENNSYLVANIA THIS AFTERNOON BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. IMPROVING CONDITIONS WILL OCCUR TONIGHT THROUGH FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER COLD FRONT WILL APPROACH THE REGION THIS WEEKEND WITH A ROUND OR TWO OF SHOWERS AND THUNDERSTORMS ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... PRECIPITATION HAS TURNED DECIDEDLY CONVECTIVE WITH THE APPROACH OF THE UPPER SHORTWAVE AND DAYTIME HEATING. TRACKING MARGINALLY SEVERE CELLS NOW THRU CENTRAL MOUNTAINS...BIGGEST THREAT SEEMS TO BE HAIL. REST OF THE AFTERNOON WILL SEE THIS SHORTWAVE MOVE ESE INTO PROGRESSIVELY MORE STABLE AIR...BUT WITH STEEP MID LEVEL LAPSE RATES...WILL MAINTAIN THE THREAT FOR GUSTY WINDS AND HAIL FOR THE NEXT FEW HOURS. THINKING IS THAT CONDITIONS WILL IMPROVE RAPIDLY AFTER DARK AS THE BEST OF THE INSTABILITY SHEARS OUT TO THE EAST AND WEAK HIGH PRESSURE BUILDS IN OVER THE AREA. LIGHT WINDS AND CLEAR SKIES COULD LEAD TO RATHER FOGGY START TO THE DAY TOMORROW. WILL PUT AREAS OF FOG IN THE FORECAST FOR LATE NIGHT/EARLY MORNING..ESPECIALLY OVER NORTHERN AREAS THAT SAW THE MOST RAIN YESTERDAY AND ARE SEEING MORE TODAY. A MUCH MORE COMFORTABLE NIGHT IS IN STORE FOR THE CWA AS DEWPOINTS DECREASE INTO THE 50S AND SKIES BECOME PARTIALLY CLEAR. TEMPERATURES WILL RANGE FROM THE UPPER 40S IN THE NORTHERN MOUNTAINS TO THE MID 50S AND AROUND 60 IN CENTRAL AND SOUTHEASTERN PENN RESPECTIVELY. && .SHORT TERM /FRIDAY/... FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS CLOUDS. EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER 850MB TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES WARMER THAN THURSDAY...JUST A DEG F OR SO BELOW NORMAL OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR CWA...BRINGING MAINLY AN INCREASE IN MID TO HIGH CLOUDS DURING THE MORNING. DRY CONDITIONS ARE EXPECTED THROUGH AT LEAST 10Z SATURDAY. MINS EARLY SATURDAY WILL BE IN THE LOW/MID 60S ACROSS THE CENTRAL AND SE (WHICH WILL BE ABOUT 5F WARMER THAN DAYBREAK FRIDAY. LOWS ACROSS THE NW MTNS COULD BE AROUND 10F HIGHER THAN FRIDAY...OR IN THE UPPER 50S. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... AXIS OF MODERATELY HIGH SFC-850 HPA DEWPOINTS IS CHANNELED ENE INTO OUR NRN AND WRN ZONES SATURDAY...AS THE LEFT EXIT REGION OF NWRLY UPPER JET MOVES ACROSS NRN PENN. MAIN LARGER SCALE FORCING AND LLVL INSTABILTY AXIS FOR SHRA/TSRA WILL BE ACROSS THE NW 1/3 OF OUR CWA...WITH 30 PERCENT POPS PROBABLY PUSHING THE CHC FOR AN AFTERNOON SHRA/TSRA ACROSS THE LOWER SUSQ VALLEY. NOT A LOT OF CHANGE FROM YESTERDAY. REGARDING THE SECOND HALF OF THE UPCOMING WEEKEND. DID EDGE POPS UP SOME FOR SUNDAY AND SUNDAY NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS. LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF FEATURE ON GFS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ALL STATIONS HAVE GONE VFR WITH EXCEPTION OF BFD WHERE A SHOWER HAS DRAGGED IN A MVFR CEILING. CONDITIONS SHUD REMAIN FAIR THRU EVENING UNLESS THE SCATTERED THUNDERSTORMS PUSH THRU A TERMINAL. IF THE CONVECTION MANAGES TO AFFECT AN AIRPORT...EXPECT VISIBILITIES TO BRIEFLY DROP TO 1-3 MILES...WINDS GUST TO AROUND 40 MPH WITH THE POTENTIAL OF SOME HAIL TO NICKLE SIZE. SKIES WILL SCATTER OUT EARLY IN THE EVENING...LEADING TO DIMINISHING WINDS AND THE POTENTIAL FOR SOME LATE NIGHT FOG. OTHER THAN THE THREAT OF FOG...BIGGEST WHEREVER IT MANAGES TO RAIN THIS AFTERNOON AND EVENING...CONDITIONS WILL STAY FAIR THRU FRIDAY AS HIGH PRESSURE DOMINATES. ANOTHER FRONT MAY BRING A CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT INTO SUNDAY WITH HIGH PRESSURE TO FOLLOW FOR EARLY NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE NEAR TERM...LACORTE SHORT TERM...LAMBERT/CHENARD LONG TERM...MARTIN AVIATION...LACORTE
Hazardous weather outlook, Jul 24, 5:31 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 531 AM EDT THU JUL 24 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-250945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 531 AM EDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
In the hours before
Special weather statement, Jul 24, 12:42 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1242 PM EDT THU JUL 24 2008 PAZ010-241730- ELK PA- 1242 PM EDT THU JUL 24 2008 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY... AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF KANE...MOVING SOUTHEAST AT 38 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ST. MARYS AROUND 100 PM AND FORCE AROUND 115 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD 66...STATE ROAD 120...STATE ROAD 255. FORECASTER: LA CORTE
Special weather statement, Jul 24, 1:27 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 127 PM EDT THU JUL 24 2008 PAZ010>012-017-018-024-241800- CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA- 127 PM EDT THU JUL 24 2008 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...NORTHEASTERN CAMBRIA...SOUTHEASTERN ELK...SOUTHERN CAMERON...WEST CENTRAL CLINTON AND WESTERN CENTRE COUNTIES... AT 124 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 17 MILES EAST OF ST. MARYS TO 5 MILES SOUTHEAST OF PUNXSUTAWNEY...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR KEATING AROUND 145 PM AND COALPORT AROUND 200 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 102 AND 136. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255. FORECASTER: LA CORTE
Special weather statement, Jul 24, 1:53 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 153 PM EDT THU JUL 24 2008 PAZ018-019-241900- NORTHERN CENTRE PA-SOUTHERN CENTRE PA- 153 PM EDT THU JUL 24 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CENTRE COUNTY... AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF CLEARFIELD...MOVING EAST AT 28 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR PHILIPSBURG AROUND 200 PM...MOSHANNON AROUND 215 PM...UNIONVILLE AROUND 230 PM...BELLEFONTE AROUND 245 PM AND PLEASANT GAP AROUND 300 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 138 AND 167. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...ALT ROUTE 220...ROUTE 322...STATE ROAD 26. FORECASTER: TYBURSKI
Special weather statement, Jul 24, 2:36 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 236 PM EDT THU JUL 24 2008 PAZ018-024>026-241915- BLAIR PA-CAMBRIA PA-HUNTINGDON PA-NORTHERN CENTRE PA- 236 PM EDT THU JUL 24 2008 ...STRONG THUNDERSTORMS WILL AFFECT BLAIR...NORTHERN CAMBRIA... NORTHERN HUNTINGDON AND SOUTHWESTERN CENTRE COUNTIES... AT 233 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TYRONE TO 11 MILES NORTHWEST OF ALTOONA TO EBENSBURG...MOVING SOUTHEAST AT 27 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR TYRONE...TIPTON...AND LORETTO AROUND 245 PM...BELLWOOD AROUND 250 PM...TUNNELHILL...SINKING VALLEY...LILLY... AND HORSESHOE CURVE AROUND 255 PM...SPRUCE CREEK AROUND 300 PM AND FRANKLINVILLE AROUND 305 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-99 BETWEEN MILE MARKERS 18 AND 52. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 220...STATE ROAD 453. FORECASTER: STEINBUGL
Special weather statement, Jul 24, 2:56 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 256 PM EDT THU JUL 24 2008 PAZ049-050-052-241945- NORTHUMBERLAND PA-SNYDER PA-UNION PA- 256 PM EDT THU JUL 24 2008 ...A STRONG THUNDERSTORM WILL AFFECT SNYDER...SOUTHWESTERN NORTHUMBERLAND AND SOUTHWESTERN UNION COUNTIES... AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF MIFFLINBURG...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BEAVERTOWN AROUND 310 PM...MIDDLEBURG AROUND 320 PM...FREEBURG AROUND 330 PM...HERNDON AROUND 340 PM AND RESLER AROUND 350 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE 522. FORECASTER: STEINBUGL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:27 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| Jul 23, 9:30 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 23, 9:51 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 23, 10:02 PM EDT | Flash Flood Warning | CTP | Warren | 4 hr |
| Jul 24, 12:55 AM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, York | 4 hr |
| Jul 24, 1:56 AM EDT | Flash Flood Warning | CTP | Warren | 5 hr |
| Jul 24, 3:23 AM EDT | Areal Flood Advisory | CTP | McKean, Warren | 6 hr |
| Jul 24, 6:45 AM EDT | Areal Flood Warning | CTP | Warren | 4 hr |
| Jul 24, 1:34 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Clinton, Elk | 41 min |
| Jul 24, 1:45 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 45 min |
| Jul 24, 2:17 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 43 min |
| Jul 24, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 47 min |
| Jul 24, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Mifflin, Perry | 57 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.